Vermont, 2023

Hail and Damaging Winds in Vermont, July 21, 2023

July 21, 2023 · NWS BTV · 5 events in 4 counties and zones

A weak area of low pressure moved across a marginally unstable air mass across Vermont on July 21st. Scattered thunderstorms developed and moved across Vermont, some of these storms brought damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak area of low pressure moved across a marginally unstable air mass across Vermont on July 21st. Scattered thunderstorms developed and moved across Vermont, some of these storms brought damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 21, 2:46 PM EST, 24 minutes earlier.

Area forecast discussion, Jul 21, 2:46 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
346 PM EDT Fri Jul 21 2023

.SYNOPSIS...
Showers and thunderstorms will continue to persist through this
afternoon and evening as low pressure and an associated cold
front continues to move across the region. As the low pressure
system weakens and lifts to our north, shower chances decrease
on Saturday and become near zero on Sunday. A trend towards a
more typical summertime pattern will follow with quicker moving
systems, lessening the threat of heavy rainfall next week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 340 PM EDT Friday...The showers and thunderstorms that have
been developing this afternoon will continue into the evening as a
cold front moves across the region. The greatest threat within these
storms are gusty winds, lightning, and heavy rainfall. PWAT values
are currently between 1.3-1.5" inches, which is lower than earlier
this week but still rather high. This will help with heavy rainfall
rates, near 1 inch per hour, or possible greater in stronger storms.
This will also continue to keep the threat of flash flooding across
the area, especially given the saturated soil conditions (see the
Hydro section for more information). The showers will diminish
towards the evening, around 9PM or so. There will be the potential
for patchy fog development, especially across southern portions of
the forecast area where clearing is more likely. Temperatures
tonight will be seasonable, with lows in the low 60s in the valleys
and 50s in the higher terrain.

Saturday is shaping up to be a fairly nice day, especially in
comparison to today. The greatest chances of showers will be along
the international border, as the upper low moves northeastward away
from the Great Lakes. Most places will have some partly cloudy
skies, allowing for some much needed sunshine across the region.
High temperatures tomorrow will be pleasant, in the upper 70s across
most of North Country. Tomorrow night will be another quiet and
comfortable night, with seasonable lows in the 50s to lower 60s.
Depending on the amount of boundary layer moisture, the potential
for fog development will return.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 340 PM EDT Friday...After some potential morning fog, Sunday
will present a wonderful opportunity to be outside. The 500mb low
pressure will be well off to our northeast allowing mostly sunny
skies to spread over the area. Temperature will remain close to
climatological normal while humidity levels will be down from what
we have been experiencing lately.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 340 PM EDT Friday...A relatively progressive pattern will
persist through the week, as shortwaves transit around an upper
level low situated firmly in James Bay. Monday will be another
pleasant day, although afternoon temperatures will rise into the
mid-80s for much of our CWA. The most significant chance of rain for
this period will be on Tuesday as a shortwave moves from west to
east throughout the day. We will see widespread scattered to chance
thunderstorms in the afternoon with current max pops slightly over
50%. After the shortwave moves off, we will have another couple dry
days before the next precipitation event of note moves in somewhere
around the Friday timeframe.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Through 12Z Saturday...A mix of MVFR and VFR conditions persist
across the region, as showers and thunderstorms continue to
develop this afternoon. A few strong storms will be possible
with wind, lightning, and heavy rainfall the primary threats,and
localized IFR conditions are possible in these stronger storms.
Non-thunderstorms winds will be southerly, anywhere between 5 to
15 knots, with gusts up to 25 knots in some places. Showers
should taper off this evening, and generally end by 03Z. Some patchy
fog development is likely this evening, particularly KSLK and
KMPV, where clearing skies are possible after widespread
rainfall today.

Outlook...

Saturday Night: VFR. Slight chance SHRA, Patchy BR.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. Slight chance SHRA.
Monday Night: VFR. Slight chance SHRA.
Tuesday: VFR. Chance SHRA, Chance TSRA.
Tuesday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA.
Wednesday: MVFR/IFR conditions possible. Slight chance SHRA.

&&

.HYDROLOGY...
As of 4 PM EDT Thursday...A flood watch is in effect from noon
Friday through 2 AM Saturday.

Widespread rainfall is ongoing with basin-averaged rainfall
forecasts having increased into the 0.75-1.25" range. With this
input, main stem rivers have a less than 10% chance of reaching
action stage. However, stronger thunderstorms will produce
locally higher rainfall amounts in excess of 2". Given
extremely wet antecedent conditions including near or record
streamflows, instances of flash flooding are expected.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch until 2 AM EDT Saturday for VTZ001>011-016>021.
NY...Flood Watch until 2 AM EDT Saturday for NYZ026>031-034-035-087.

&&

SYNOPSIS...Kremer
NEAR TERM...Kremer
SHORT TERM...Langbauer
LONG TERM...Langbauer
AVIATION...Kremer
HYDROLOGY...Kutikoff
Hazardous weather outlook, Jul 21, 2:35 AM EST, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
335 AM EDT Fri Jul 21 2023

NYZ026>031-034-035-087-VTZ001>011-016>021-220745-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
335 AM EDT Fri Jul 21 2023

...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 21, 10:53 AM EST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Burlington VT
1153 AM EDT Fri Jul 21 2023

NYZ029-087-211700-
Southeastern St. Lawrence NY-Southwestern St. Lawrence NY-
1153 AM EDT Fri Jul 21 2023

...Strong thunderstorms will impact portions of central St. Lawrence
County through 100 PM EDT...

At 1152 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Heuvelton to near Edwardsville to near Redwood.
Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Potsdam, Gouverneur, Canton, De Kalb, Fowler, Colton, Rensselaer
Falls, Morley, Hermon, Heuvelton, Richville, Madrid, Pierrepont,
Russell, De Peyster, Rossie, Edwards, West Parishville, Talcville,
and West Stockholm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4444 7562 4470 7543 4472 7478 4453 7495
      4425 7531 4424 7551 4435 7574
TIME...MOT...LOC 1552Z 258DEG 17KT 4462 7541 4445 7554 4430 7575

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Banacos
Special weather statement, Jul 21, 12:04 PM EST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Burlington VT
104 PM EDT Fri Jul 21 2023

NYZ029-087-211800-
Southeastern St. Lawrence NY-Southwestern St. Lawrence NY-
104 PM EDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of southwestern St.
Lawrence County through 200 PM EDT...

At 103 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gouverneur, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gouverneur, De Kalb, Fowler, Colton, Degrasse, Richville, Hermon,
Pierrepont, Russell, Rossie, Edwards, Pyrites, Talcville, South
Edwards, Nelson Corner, North Russell, Fullerville, De Kalb Junction,
North Gouverneur, and Balmat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4445 7566 4456 7494 4426 7496 4423 7548
      4436 7576
TIME...MOT...LOC 1703Z 261DEG 25KT 4435 7552

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Banacos
Special weather statement, Jul 21, 1:00 PM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Burlington VT
200 PM EDT Fri Jul 21 2023

NYZ029-087-211900-
Southeastern St. Lawrence NY-Southwestern St. Lawrence NY-
200 PM EDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of southern St.
Lawrence County through 300 PM EDT...

At 159 PM EDT, Doppler radar was tracking a strong thunderstorm near
Degrasse, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gouverneur, Oswegatchie, Fowler, Degrasse, Cranberry Lake, Fine,
Pitcairn, Stark, Edwards, Lower Oswegatchie, Talcville, South
Edwards, Fullerville, Newton Falls, Balmat, Shurtleff, West Fowler,
and South Russell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4438 7531 4446 7475 4420 7471 4416 7532
      4430 7564
TIME...MOT...LOC 1759Z 264DEG 14KT 4431 7515

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Banacos
Special weather statement, Jul 21, 1:14 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Burlington VT
214 PM EDT Fri Jul 21 2023

VTZ008-009-018-211915-
Washington VT-Western Addison VT-Eastern Addison VT-
214 PM EDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of central Addison and
southwestern Washington Counties through 315 PM EDT...

At 214 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cornwall, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Middlebury, Cornwall, Weybridge, Salisbury, Ripton, Bristol, Lincoln,
Whiting, New Haven, Bridport, Granville, Starksboro, Shoreham,
Waltham, Addison, Hancock, Monkton, East Middlebury, West Lincoln,
and Lake Dunmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4385 7325 4401 7339 4422 7303 4399 7284
TIME...MOT...LOC 1814Z 238DEG 10KT 4400 7321

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Banacos
Special weather statement, Jul 21, 2:33 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Burlington VT
333 PM EDT Fri Jul 21 2023

VTZ008-010-018-212030-
Washington VT-Eastern Addison VT-Orange VT-
333 PM EDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of northwestern
Orange, east central Addison, and southwestern Washington Counties
through 430 PM EDT...

At 333 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lincoln, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Montpelier, Northfield Village, Warren, Ripton, Northfield, Lincoln,
Waitsfield, Berlin, Roxbury, Williamstown, E F Knapp State Airport,
Bristol, Moretown, Granville, Barre City, Barre Town, Fayston,
Washington, Brookfield, and Middlesex.

This includes Interstate 89 between mile markers 40 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4410 7241 4398 7299 4412 7308 4429 7262
TIME...MOT...LOC 1933Z 242DEG 19KT 4409 7294

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Banacos

The radar

The Burlington radar (KCXX), 53 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Grand Isle

When
July 21, 3:10 PM EST
Where
Grand Isle County, 0.69 mi N of Alburg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.980, -73.300

Uprooted tree and other tree damage.

Thunderstorm Wind, Grand Isle

When
July 21, 3:40 PM EST
Where
Grand Isle County, 1.2 mi SW of East Alburgh
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.960, -73.250

A tree uprooted and landed on a camper, destroying it's porch.

Thunderstorm Wind, Franklin

When
July 21, 3:45 PM EST
Where
Franklin County, 0.85 mi SW of West Swanton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.960, -73.230

Trees downed by thunderstorm winds with power outages near Lakewood drive and campgrounds.

Thunderstorm Wind, Orange

When
July 21, 4:12 PM EST
Where
Orange County, Randolph
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
43.920, -72.670

Several trees down along Route 66 with power outages.

Hail, Chittenden

When
July 21, 4:12 PM EST
Where
Chittenden County, 0.68 mi W of Champlain Arpt
Measured
1 in hail
Reported by
Public
Coordinates
44.550, -73.294

Quarter size hail reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2023Every state in 2023This day in weather historyWarnings in Vermont, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1126015, 1126002, 1126007, 1126021, 1126026.